Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 19, NWS Brownsville, TX

December 31, 20205 counties in Texas

NWS Brownsville, TX issued this wind advisory at Dec 31, 2020, 4:18 AM CST for 5 counties in Texas. It took effect at Dec 31, 2020, 9:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2020, 4:18 AM CST (10:18 UTC)
In effect from
Dec 31, 2020, 9:00 AM CST
Expired
Dec 31, 2020, 4:29 PM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 137 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS74 KBRO 311018
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
418 AM CST Thu Dec 31 2020

TXZ248>252-351-311830-
/O.NEW.KBRO.WI.Y.0019.201231T1500Z-210101T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Coastal Kenedy-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, and Roma
418 AM CST Thu Dec 31 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Zapata, Jim Hogg, Brooks, Inland Kenedy, Starr and 
  Coastal Kenedy Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
942 
WWUS74 KBRO 311822
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1222 PM CST Thu Dec 31 2020

TXZ248>252-351-010000-
/O.CON.KBRO.WI.Y.0019.000000T0000Z-210101T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Coastal Kenedy-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, and Roma
1222 PM CST Thu Dec 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 35 mph.

* WHERE...Coastal Kenedy, Zapata, Jim Hogg, Inland Kenedy, 
  Brooks and Starr Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
307 
WWUS74 KBRO 312229
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
429 PM CST Thu Dec 31 2020

TXZ248>252-351-312330-
/O.CAN.KBRO.WI.Y.0019.000000T0000Z-210101T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Coastal Kenedy-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, and Roma
429 PM CST Thu Dec 31 2020

...WIND ADVISORY IS CANCELLED...

Winds have fallen to 15 to 25 mph, with some gusts up to 30 mph
across Deep South Texas this afternoon. While these northwest 
winds are still breezy, the Wind Advisory has been cancelled as 
winds have fallen below criteria. 

$$

LF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Dec 31, 3:54 AM CST, 24 minutes earlier.

Area forecast discussion, Dec 31, 3:54 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
354 AM CST Thu Dec 31 2020

.SHORT TERM (Now through Friday): A closed 500 mb low over
northern Mexico early this morning will move to the northeast into
south central Texas today then over Oklahoma tonight. At the
surface, the associated low and cold front is currently moving
across the eastern portions of deep south Texas. Brownsville radar
shows a line of showers and thunderstorms developing along the
frontal boundary. The cold front is expected to move off the coast
in the next couple of hours and push east of the lower Texas
coastal waters around noon.

As the cold front moves offshore, rain chances will decrease from
west to east and cooler air will filter into the region. However,
some lingering rain and elevated thunderstorms will be possible
through mid to late morning. Strong northwest winds will develop
behind the front this morning. A Wind Advisory is in effect for the
the western and northern portions of the CWA today. The areas
include Zapata, Starr, Jim Hogg, Brooks, and Kenedy counties from 9
am until 6 pm. The Wind Advisory may need to be extended farther
east into Hidalgo County later today, if winds are stronger than
forecast.

Much cooler temperatures are expected today with high temperatures
ranging from the mid to upper 50s across the ranchlands to the mid
60s near the coast. Breezy to windy conditions will persist today
with brisk northwest winds for this evening. Temperatures will fall
into the mid 30s across the northern ranchlands to low to mid 40s
near the coast under clear skies and light winds. Sunny and mild on
Friday with highs in the 60s.

.LONG TERM (Friday Night through Wednesday): Another 500mb low
will move northeastward across northwest Texas Friday night. This
will allow for surface high pressure to set up over southwestern
Texas behind it, which will help to push in some cooler air as
north-northwesterly flow sets up across the CWA. Temperatures
Saturday morning and afternoon will remain a few degrees below
seasonal normals. As the surface high slides eastward later
Saturday night, winds will calm owing to a diminishing pressure
gradient which will facilitate another round of falling
temperatures overnight into Sunday morning. There is some concern
for a light freeze Sunday morning across portions of the northern
ranchlands if temperatures manage to trend lower over the next few
days. While radiational cooling will be efficient as winds go calm,
fog is not expected to be a concern given anticipated dew point
depressions.

Another weak mid-level shortwave will kick across the Southern
Plains on Sunday, behind which mid-level zonal flow will occur
leading to pleasant weather to start the new work week. Surface
ridging will allow for return flow to set in, with temperatures
rebounding back to seasonal normal levels as well as increased
moisture return. The next feature of interest is a longwave trough
moving across the western CONUS on Tuesday and approaching the
Plains on Wednesday morning. The approach of this trough will
facilitate some streamer shower development on Tuesday, and
potentially some more substantial rainfall on Wednesday mainly
across coastal areas. Overall timing and placement of any
relatively substantial rain remains low, so stay tuned.

&&

.MARINE (Now through Friday): Adverse marine conditions will
continue along the lower Texas coast today in the wake of the cold
front. The cold front will move through the lower Texas coastal
waters this morning with showers and thunderstorms likely. Strong to
very strong northwest flow develops in the wake of the front. A Gale
Warning is in effect this morning through late this evening across
all Gulf waters with a Small Craft Advisory on the Laguna Madre.
Winds will begin to decrease tonight along the lower Texas coast but
Gulf seas will remain elevated through Friday. Small Craft Advisory
conditions are expected on the Gulf waters later tonight into
Friday.

Friday Night through Wednesday: Surface high pressure over
southwest Texas will maintain northwesterly flow through this
weekend. Small craft exercise caution conditions may be met on
Saturday as winds increase, owing to interactions between the
surface high moving eastward and troughing setting up over the
central Gulf. As the high enters the Gulf later Saturday night,
winds decrease and seas relax owing to the weakening surface
pressure gradient. Sunday and Monday will see light to moderate
southerly flow occur with the high pushing across the Gulf away
from the immediate coastal waters. A persistent southeasterly wind
fetch then looks to develop early next week, which will favor some
building seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  66  41  64  48 /  70   0   0  10
BROWNSVILLE          67  42  64  47 /  70   0   0  10
HARLINGEN            65  40  65  46 /  80   0   0  10
MCALLEN              63  40  67  45 /  80   0   0  10
RIO GRANDE CITY      61  37  66  41 /  70   0   0   0
SOUTH PADRE ISLAND   66  49  62  54 /  70   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this afternoon for TXZ256-257-351.

     Wind Advisory from 8 AM this morning to 6 PM CST this evening
     for TXZ248>252-351.

GM...Small Craft Advisory from 7 AM this morning to 10 PM CST this
     evening for GMZ130-132-135.

     Small Craft Advisory until 7 AM CST this morning for GMZ150-155-
     170-175.

     Gale Warning from 7 AM this morning to 10 PM CST this evening
     for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63-KC...Short Term/Aviation
55-Adams...Long Term/Upper Air
66-Tomaselli...Radar
Hazardous weather outlook, Dec 30, 5:51 PM CST, 10 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
551 PM CST Wed Dec 30 2020

TXZ248>257-351-353-010000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
551 PM CST Wed Dec 30 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a high risk of rip currents at local beaches today
through tonight.

Isolated strong to severe thunderstorms will be possible across
most of deep south Texas tonight as a strong cold front moves
through the area. Wind gusts to near 50 mph and small hail can be
expected with strong thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated rip current risks at local beaches will continue through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-010000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
551 PM CST Wed Dec 30 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Small Craft Advisories continue for the lower Texas Gulf waters
out to 60 nm through tonight. Gale force wind gusts may be possible
late tonight on the Gulf waters.

Isolated to scattered strong to severe thunderstorms will be
possible across the lower Texas coastal waters tonight as a
strong cold front moves through the area. Wind gusts to near 30
knots and small hail can be expected with strong thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning is in effect from 7 am Thursday morning until 10
pm Thursday evening for the lower Texas coastal waters from 0 to
60 nm offshore.

A Small Craft Advisory is in effect for the Laguna Madre from 7 am
Thursday morning until 10 pm Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 31, 3:08 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Brownsville TX
308 AM CST Thu Dec 31 2020

TXZ255-257-311015-
Coastal Cameron TX-Inland Cameron TX-
308 AM CST Thu Dec 31 2020

...SPECIAL WEATHER STATEMENT...

At 307 AM CST, Doppler radar was tracking a strong thunderstorm over
Los Fresnos, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Los Fresnos, Rancho Viejo, Olmito, Cameron Park, Laureles,
Brownsville, Palmer Laasko Elementary, Olmito Lake, Valley Regional
Medical Center and Rancho Viejo City Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2622 9718 2629 9720 2625 9733 2625 9728
      2624 9733 2622 9734 2594 9745 2603 9761
      2640 9739 2641 9738 2637 9722 2627 9734
      2636 9721 2623 9718
TIME...MOT...LOC 0907Z 214DEG 25KT 2605 9748

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:08 AM CSTSpecial Weather StatementBROCameron67 min
Dec 31, 3:35 AM CSTSpecial Marine WarningBRO55 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.